{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,5,8]],"date-time":"2026-05-08T21:21:03Z","timestamp":1778275263821,"version":"3.51.4"},"reference-count":13,"publisher":"The Endocrine Society","issue":"5","license":[{"start":{"date-parts":[[2026,4,21]],"date-time":"2026-04-21T00:00:00Z","timestamp":1776729600000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2026,4,21]]},"abstract":"<jats:title>Abstract<\/jats:title>\n                  <jats:p>Thyroid storm is a life-threatening condition causing multiorgan failure, including liver dysfunction. Potassium iodide (KI) is one of the key drugs used to control thyroid hormone levels. While thionamides sometimes cause drug-induced liver injury (DILI), KI has not been reported to cause DILI. Herein, we report a case of likely KI-induced DILI during treatment for thyroid storm due to Graves disease. A 30-year-old man presented with thyrotoxicosis due to Graves disease, with hyperbilirubinemia and elevated liver transaminases. The patient was diagnosed with thyroid storm, and treatment was initiated with methimazole, KI, corticosteroids, and beta-blockers. Although the thyroid hormone levels improved during the treatment, total bilirubin levels increased to 32.4\u2005mg\/dL (SI: 553\u2005\u00b5mol\/L) (reference range, &amp;lt;1.2\u2005mg\/dL [SI: &amp;lt;20.5\u2005\u00b5mol\/L]). DILI was suspected, and methimazole was discontinued; however, bilirubin levels remained elevated. Plasma exchange also failed to improve the liver injury. After KI was discontinued, the bilirubin levels rapidly decreased. Lymphocyte transformation tests for methimazole and KI were negative and positive, respectively, confirming the diagnosis of KI-induced DILI. This case highlights that KI should be recognized as a potential cause of DILI in patients with KI therapy who present with abnormal liver function.<\/jats:p>","DOI":"10.1210\/jcemcr\/luag053","type":"journal-article","created":{"date-parts":[[2026,2,19]],"date-time":"2026-02-19T12:53:50Z","timestamp":1771505630000},"source":"Crossref","is-referenced-by-count":1,"title":["Drug-induced liver injury due to potassium iodide during thyroid storm"],"prefix":"10.1210","volume":"4","author":[{"ORCID":"https:\/\/orcid.org\/0009-0002-6476-0183","authenticated-orcid":false,"given":"Noriyoshi","family":"Takano","sequence":"first","affiliation":[{"name":"Division of Hormonal Medicine and Bioregulatory Science, Department of Medicine, Tokyo Women\u2019s Medical University , Tokyo 162-8666 ,","place":["Japan"]}],"role":[{"role":"author","vocabulary":"crossref"}]},{"ORCID":"https:\/\/orcid.org\/0000-0002-1950-7704","authenticated-orcid":false,"given":"Yasufumi","family":"Seki","sequence":"additional","affiliation":[{"name":"Division of Hormonal Medicine and Bioregulatory Science, Department of Medicine, Tokyo Women\u2019s Medical University , Tokyo 162-8666 ,","place":["Japan"]}],"role":[{"role":"author","vocabulary":"crossref"}]},{"ORCID":"https:\/\/orcid.org\/0000-0002-6526-829X","authenticated-orcid":false,"given":"Daisuke","family":"Watanabe","sequence":"additional","affiliation":[{"name":"Division of Hormonal Medicine and Bioregulatory Science, Department of Medicine, Tokyo Women\u2019s Medical University , Tokyo 162-8666 ,","place":["Japan"]}],"role":[{"role":"author","vocabulary":"crossref"}]},{"ORCID":"https:\/\/orcid.org\/0000-0002-3872-9767","authenticated-orcid":false,"given":"Atsuhiro","family":"Ichihara","sequence":"additional","affiliation":[{"name":"Division of Hormonal Medicine and Bioregulatory Science, Department of Medicine, Tokyo Women\u2019s Medical University , Tokyo 162-8666 ,","place":["Japan"]}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"80","published-online":{"date-parts":[[2026,4,21]]},"reference":[{"issue":"10","key":"2026042902313211100_luag053-B1","doi-asserted-by":"crossref","first-page":"1343","DOI":"10.1089\/thy.2016.0229","article-title":"2016 American thyroid association guidelines for diagnosis and management of hyperthyroidism and other causes of thyrotoxicosis","volume":"26","author":"Ross","year":"2016","journal-title":"Thyroid"},{"issue":"3","key":"2026042902313211100_luag053-B2","doi-asserted-by":"crossref","first-page":"264","DOI":"10.1056\/NEJMra1816149","article-title":"Drug-induced liver injury - types and phenotypes","volume":"381","author":"Hoofnagle","year":"2019","journal-title":"N Engl J Med"},{"issue":"2","key":"2026042902313211100_luag053-B3","doi-asserted-by":"crossref","first-page":"272","DOI":"10.3350\/cmh.2015.0037","article-title":"Drug-induced liver injury caused by iodine-131","volume":"22","author":"Kim","year":"2016","journal-title":"Clin Mol Hepatol"},{"issue":"3","key":"2026042902313211100_luag053-B4","doi-asserted-by":"crossref","first-page":"237","DOI":"10.3350\/cmh.2014.20.3.237","article-title":"Factors affecting drug-induced liver injury: antithyroid drugs as instances","volume":"20","author":"Heidari","year":"2014","journal-title":"Clin Mol Hepatol"},{"issue":"4","key":"2026042902313211100_luag053-B5","doi-asserted-by":"crossref","first-page":"1479","DOI":"10.1007\/s10620-023-08251-2","article-title":"Amiodarone and dronedarone causes liver injury with distinctly different clinical presentations","volume":"69","author":"Pop","year":"2024","journal-title":"Dig Dis Sci"},{"issue":"3","key":"2026042902313211100_luag053-B6","doi-asserted-by":"crossref","first-page":"931","DOI":"10.1002\/hep.24481","article-title":"The use of liver biopsy evaluation in discrimination of idiopathic autoimmune hepatitis versus drug-induced liver injury","volume":"54","author":"Suzuki","year":"2011","journal-title":"Hepatology"},{"issue":"6","key":"2026042902313211100_luag053-B7","doi-asserted-by":"crossref","first-page":"884","DOI":"10.1089\/thy.2020.0715","article-title":"Abnormal liver blood tests in patients with hyperthyroidism: systematic review and meta-analysis","volume":"31","author":"Scappaticcio","year":"2021","journal-title":"Thyroid"},{"key":"2026042902313211100_luag053-B8","author":"National Institute of Diabetes and Digestive and Kidney Diseases"},{"key":"2026042902313211100_luag053-B9","author":"National Institute of Diabetes and Digestive and Kidney Diseases"},{"issue":"6","key":"2026042902313211100_luag053-B10","doi-asserted-by":"crossref","first-page":"1222","DOI":"10.3390\/ijms18061222","article-title":"The value of in vitro tests to diminish drug challenges","volume":"18","author":"Mayorga","year":"2017","journal-title":"Int J Mol Sci"},{"key":"2026042902313211100_luag053-B11","doi-asserted-by":"crossref","first-page":"819589","DOI":"10.3389\/fphar.2022.819589","article-title":"Utility of lymphocyte transformation test for assisting updated Roussel Uclaf Causality Assessment Method in drug-induced liver injury: a case-control study","volume":"13","author":"Rodriguez","year":"2022","journal-title":"Front Pharmacol"},{"issue":"8","key":"2026042902313211100_luag053-B12","doi-asserted-by":"crossref","first-page":"1018","DOI":"10.1002\/lt.20204","article-title":"Liver transplantation for acute liver failure from drug induced liver injury in the United States","volume":"10","author":"Russo","year":"2004","journal-title":"Liver Transpl"},{"key":"2026042902313211100_luag053-B13","doi-asserted-by":"crossref","first-page":"26","DOI":"10.1016\/j.ejim.2021.10.035","article-title":"Drug-induced liver injury: pathogenesis, epidemiology, clinical features, and practical management","volume":"97","author":"Bjornsson","year":"2022","journal-title":"Eur J Intern Med"}],"container-title":["JCEM Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/academic.oup.com\/jcemcr\/article-pdf\/4\/5\/luag053\/68120403\/luag053.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/academic.oup.com\/jcemcr\/article-pdf\/4\/5\/luag053\/68120403\/luag053.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,29]],"date-time":"2026-04-29T06:32:05Z","timestamp":1777444325000},"score":1,"resource":{"primary":{"URL":"https:\/\/academic.oup.com\/jcemcr\/article\/doi\/10.1210\/jcemcr\/luag053\/8659751"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2026,4,21]]},"references-count":13,"journal-issue":{"issue":"5","published-print":{"date-parts":[[2026,4,21]]}},"URL":"https:\/\/doi.org\/10.1210\/jcemcr\/luag053","relation":{},"ISSN":["2755-1520"],"issn-type":[{"value":"2755-1520","type":"electronic"}],"subject":[],"published-other":{"date-parts":[[2026,5]]},"published":{"date-parts":[[2026,4,21]]},"article-number":"luag053"}}